Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 2, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 7, 1998, 12:35 PM EST for Transylvania County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 1998, 12:35 PM EST (17:35 UTC)
- Expired
- Jan 7, 1998, 3:30 PM EST
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Transylvania County, NC
The radar
The Greer radar (KGSP), 63 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 071737 FFWGSP NCC175-072030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1235 PM EST WED JAN 7 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 330 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...TRANSYLVANIA COUNTY AT 1230 PM...NUMEROUS REPORTS OF FLOODING ALONG SECONDARY ROADS HAVE BEEN RECEIEVED AS A FEW LOCATIONS HAVE RECEIVED AS MUCH AS 5 INCHES OF RAIN SINCE EARLY THIS MORNING. RISES ON CREEKS AND STREAMS WILL CONTINUE THIS AFTERNOON PRIMARILY AS THE RESULT OF RUNOFF...ALTHOUGH MUCH OF THE HEAVY RAIN WILL SLACKEN OFF THROUGH MID-AFTERNOON. THE FRENCH BROAD RIVER AT ROSMAN IS EXPECTED TO GO ABOVE THE FLOOD STAGE OF 8.0 FEET SHORTLY AND MAY CREST NEAR 9.0 FEET...FLOODING SOME STREETS IN TOWN. KEEP AN EYE ON THE WEATHER AND RIVER OR STREAM CONDITIONS. RESIDENTS ALONG STREAM COURSES SHOULD BE PREPARED FOR THE POSSIBILITY OF ADDITIONAL HIGH WATER. HORNE &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 8:50 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Jan 7, 8:50 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
850 AM EST WED JAN 7 1998
CAE: FFA MOUNTAINS/FOOTHILLS THIS AFTERNOON/TONIGHT. THUNDER.
FFC: NONE.
RAH: LOW 60S N FOOTHILLS. CATEGORICAL RAIN FOOTHILLS. DROP USE OF
WORD OCCASIONAL IN MOUNTAINS. THUNDER POSSIBLE S TIER.
WATER VAPOR IMAGERY SHOWS TREMENDOUS MOISTURE BEING DRAWN N FROM
GULF. PRECIPITATION MOVING N FROM NE GA INTO NC MOUNTAINS. RIVERS
IN UPSTATE RISING AND COULD REACH FLOOD STAGE THIS AFTERNOON. GROUND
WET ENOUGH TO FLOOD IN UNION COUNTY NC LAST NIGHT...BUT EXPECT
HEAVIEST PRECIP IN W TODAY WHERE BEST MOIST INFLOW EXISTS. THUNDER
REPORTED AT ANDERSON THIS MORNING...BUT KGSO SOUNDING NOT TERRIBLY
UNSTABLE. TEMPERATURES RUNNING 60-65 ALREADY AND EXPECT ONLY A
CATEGORY OR SO OF INCREASE.
JATThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 3:45 PM EST | Flash Flood Warning | GSP | Jackson, Macon | 6 hr |
| Jan 7, 3:45 PM EST | Flash Flood Warning | GSP | Buncombe, Haywood, Henderson, Transylvania | 6 hr |
| Jan 7, 3:45 PM EST | Flash Flood Warning | GSP | Graham, Swain | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.